Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 7, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 14, 1998, 11:06 PM CDT for Hamlin County, South Dakota. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 14, 1998, 11:06 PM CDT (04:06 UTC)
- Expired
- May 14, 1998, 11:55 PM CDT
- In force
- 49 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Hamlin County, SD
The radar
The Sioux Falls radar (KFSD), 126 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 11:10 PM CDT | Hail 0.75 | Lake Norden, SD | |
| May 14, 11:30 PM CDT | Hail 0.75 | Lake Norden, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2296 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1504 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 150406 RRA SVRABR SDC057-150455- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1106 PM CDT THU MAY 14 1998 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAMLIN COUNTY IN NORTHEASTERN SOUTH DAKOTA * UNTIL 1155 PM CDT * AT 1104 PM CDT... ABERDEEN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 29 MILES SOUTHWEST OF WATERTOWN OR 4 MILES SOUTHEAST OF BRYANT MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BRYANT AT 1102 PM CDT LAKE NORDEN AT 1120 PM CDT HAYTI AT 1130 PM CDT HAZEL AT 1130 PM CDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! MM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 9:25 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, May 14, 9:25 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 925 PM CDT THU MAY 14 1998 HAVE UPDATED ZONES FOR SCATTERED THUNDERSTORMS IN CENTRAL ZONES... AND TO RAISE POPS IN WC MINN ZONES. .ABR...NONE. MIDDLEBROOKE
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:44 PM CDT | Tornado Warning | ABR | Lyman | 46 min |
| May 14, 8:50 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 50 min |
| May 14, 9:41 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Day | 29 min |
| May 14, 9:58 PM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 47 min |
| May 14, 10:09 PM CDT | Severe Thunderstorm Warning | ABR | Day | 46 min |
| May 14, 11:26 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 34 min |
| May 15, 3:40 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Hamlin | 30 min |
| May 15, 4:37 AM CDT | Severe Thunderstorm Warning | ABR | Grant | 33 min |
| May 15, 2:52 PM CDT | Flash Flood Warning | ABR | Spink | 4 hr |
| May 15, 2:57 PM CDT | Flash Flood Warning | ABR | Spink | 4 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.